Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Tampa Bay, FL

July 25, 2008Hillsborough County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 25, 2008, 5:54 PM EDT for Hillsborough County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 5:54 PM EDT (21:54 UTC)
Expired
Jul 25, 2008, 6:20 PM EDT
In force
26 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 46 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 252154
SVRTBW
FLC057-252230-
/O.NEW.KTBW.SV.W.0101.080725T2154Z-080725T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
554 PM EDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HILLSBOROUGH COUNTY IN FLORIDA.

* UNTIL 630 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING 60 MPH WINDS...9 MILES NORTHWEST OF PLANT CITY.  THE STORM
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLSBOROUGH RIVER STATE PARK.
  THONOTOSASSA.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2816 8235 2816 8207 2799 8207 2799 8235
TIME...MOT...LOC 2154Z 194DEG 2KT 2810 8225

$$

17
1 follow-up statement
000 
WWUS52 KTBW 252220
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
620 PM EDT FRI JUL 25 2008

FLC057-252230-
/O.CAN.KTBW.SV.W.0101.000000T0000Z-080725T2230Z/
HILLSBOROUGH-
620 PM EDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HILLSBOROUGH
COUNTY IS CANCELLED...

AT 620 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

DOPPLER RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.

&&

LAT...LON 2816 8235 2816 8207 2799 8207 2799 8235
TIME...MOT...LOC 2220Z 194DEG 2KT 2811 8225

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:59 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 25, 1:59 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
159 PM EDT FRI JUL 25 2008

.SHORT TERM (TONIGHT THROUGH SUNDAY)...RELATIVELY STATIC WEATHER
PATTERN FOR THE WEEKEND. WEAK SURFACE RIDGE WILL MEANDER BETWEEN
CENTRAL AND SOUTH FLORIDA...BUT THE OVERALL POSITION WILL NOT BE ALL
THAT IMPORTANT SINCE SURFACE WINDS WILL BE LIGHT AND SEA BREEZE
CIRCULATIONS WILL DOMINATE. BEST RAIN CHANCES WILL BE ALONG THE SEA
BREEZE BOUNDARY WHICH SHOULD PUSH WELL INLAND BOTH SATURDAY AND
SUNDAY AFTERNOONS.  THE STEERING FLOW IS FORECAST TO BE NEXT TO
NOTHING...SO SLOW MOVING STORMS WILL ALLOW FOR SOME AREAS TO RECEIVE
LOCALLY HEAVY RAINFALL EACH DAY.

AS FAR AS STRONG STORMS ARE CONCERNED...WE COULD SEE SOME THIS
AFTERNOON WITH AN ISOLATED SEVERE WIND GUST NOT OUT OF THE QUESTION.
500 MB TEMP WAS -7C THIS MORNING...AND IS FORECAST TO WARM ANOTHER
DEGREE OR SO FOR THE WEEKEND. DONT EXPECT HAIL TO BE A BIG
PLAYER...WITH PERHAPS A DIME SIZED REPORT THIS AFTERNOON...THEN
PROBABLY PEA SIZE...IF ANY...OVER THE WEEKEND.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...HIGH PRESSURE RIDGE AXIS WILL
PERSIST SOUTH OF THE REGION THROUGH THE PERIOD. THIS REGIME WILL
MEAN MORNING COASTAL SHOWERS AND STORMS WITH THE FOCUS SHIFTING
INLAND EACH AFTERNOON. MADE MINOR TWEAKS TO FORECAST POPS BASED ON
SLIGHTLY HIGHER PRECIPITABLE WATERS OVER THE NORTHERN HALF OF THE
STATE. 00Z MEX GUIDANCE HAD FORECAST TEMPERATURES REMAINING IN THE
MID TO UPPER 80S FOR THE PERIOD. WILL CONTINUE WITH READINGS ON THE
UPPER END OF THIS SCALE FOR NOW AS TOO HARD TO GO FOR THE MID 80S IN
THE LONG RANGE FOR THE SUMMERTIME. TEMPERATURES WILL BE NEAR NORMAL
THOUGH COASTAL LOCATIONS MAY SEE READINGS A DEGREE OR TWO ABOVE.

&&

.AVIATION...SEA BREEZE ACTIVE FROM TAMPA BAY NORTH. STILL EXPECTING
SCATTERED COVERAGE ACROSS THE REGION THROUGH THE AFTERNOON. THESE
STORMS WILL BRING PERIODS OF MVFR CEILINGS AND VISIBILITIES.
STRONGER STORMS WILL BRING IFR CONDITIONS AS WELL AS GUSTY WINDS
POSSIBLY INTO THE 30-40 KNOT RANGE. ACTIVITY SHOULD END BY 02Z AND
THEN EXPECT VFR CONDITIONS THROUGH THE NIGHT.

&&

.MARINE...NO HAZARDS OUTSIDE OF THUNDERSTORMS AS WINDS REMAIN LIGHT
AND SEAS RUN 3 FEET OR LESS. THE BEST CHANCE FOR STORMS WILL BE
DURING THE LATE NIGHT THROUGH MID MORNING HOURS BEFORE THE FOCUS
SHIFTS TO THE PENINSULA WITH DAYTIME HEATING EACH DAY.

&&

.FIRE WEATHER...NO FIRE WEATHER PROBLEMS NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  90  75  90  76 /  40  20  50  20
FMY  92  74  91  75 /  60  20  60  20
GIF  91  74  92  75 /  60  20  60  20
SRQ  90  74  89  75 /  40  20  40  20
BKV  90  71  90  71 /  50  20  50  20
SPG  90  78  90  79 /  40  20  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE....JILLSON
LONG TERM/AVIATION...SHARP
Hazardous weather outlook, Jul 25, 5:16 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
516 AM EDT FRI JUL 25 2008

FLZ039-042-043-048>052-055>057-060>062-065-252130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
516 AM EDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE
COASTAL COUNTIES...WITH NUMEROUS THUNDERSTORMS OVER THE INTERIOR.
THE STRONGER STORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 40 TO 50 MPH AND DIME SIZE HAIL...ALONG WITH VERY HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW PULSE SEVERE
THUNDERSTORMS IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
MAIN THREAT WILL BE AN ISOLATED PULSE SEVERE THUNDERSTORM EACH
AFTERNOON...WITH LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE
AREAS. MAY SEE THREAT OF LOCALLY HEAVY RAINFALL BY THE MIDDLE OF
NEXT WEEK WITH DIGGING TROUGH OVER WEST CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Local storm report, Jul 25, 1:16 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
116 PM EDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FUNNEL CLOUD     2 SW PINELLAS PARK      27.84N 82.73W
07/25/2008                   PINELLAS           FL   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD THAT HAS SINCED DISSIPATED
            WEST OF 66TH ST AND PARK BLVD NEAR PINELLAS PARK.

&&

TBARRON
Special weather statement, Jul 25, 3:17 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
317 PM EDT FRI JUL 25 2008

FLZ039-252000-
LEVY-
317 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORM WILL AFFECT NORTHERN AND CENTRAL LEVY
COUNTY...

A THUNDERSTORM...MOVING SOUTHEAST AT 8 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING CHIEFLAND...AND OTTER CREEK...UNTIL 400 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

REYNES
Special weather statement, Jul 25, 4:00 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
400 PM EDT FRI JUL 25 2008

FLZ039-252045-
LEVY-
400 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORM WILL AFFECT CENTRAL LEVY COUNTY...

A THUNDERSTORM...MOVING SOUTHEAST AT 8 MPH...WILL AFFECT RURAL
CENTRAL LEVY COUNTY...INCLUDING CHIEFLAND...OTTER CREEK...AND
BRONSON...UNTIL 445 PM EDT. GUSTY WINDS OF 40 TO 50 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TO BE SAFE GO
INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL.

REYNES
Special weather statement, Jul 25, 5:13 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
513 PM EDT FRI JUL 25 2008

FLZ051-252200-
HILLSBOROUGH-
513 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN
HILLSBOROUGH COUNTY INCLUDING INTERSTATE 4...

THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
VALRICO...PLANT CITY...BRANDON AND SEFFNER...UNTIL 600 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Special weather statement, Jul 25, 5:51 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
551 PM EDT FRI JUL 25 2008

FLZ051-252245-
HILLSBOROUGH-
551 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORMS WILL AFFECT MOST OF HILLSBOROUGH COUNTY
INCLUDING THE INTERSTATE 75 CORRIDOR FROM BRANDON TO SUN CITY
CENTER...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
INCLUDING PLANT CITY...BRANDON...BOYETTE...TEMPLE TERRACE...RUSKIN
AND SUN CITY CENTER...UNTIL 645 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS
AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:24 AM EDTSpecial Marine WarningTBW36 min
Jul 25, 6:12 PM EDTAreal Flood AdvisoryTBWHillsborough93 min
Jul 25, 6:29 PM EDTSpecial Marine WarningTBW31 min
Jul 25, 6:51 PM EDTSpecial Marine WarningTBW39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.